Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Dodge City, KS

August 19, 2003Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2003, 4:07 PM CDT for Edwards County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 4:07 PM CDT (21:07 UTC)
Expired
Aug 19, 2003, 4:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 69 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192107
SVRDDC
KSC047-192145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES WEST OF LEWIS...MOVING NORTHEAST AT  
  20 MPH.

* SOME LOCATIONS AFFECTED
  LEWIS AT 415 PM CDT
  BELPRE AT 440 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WINDS OF 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3782 9930 3781 9903 3799 9903 3799 9935

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:33 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 19, 2:33 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT TUE AUG 19 2003

DAYS 1-2...

...MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE TSTORM
CHANCES...

HEIGHT FALLS ACROSS THE PACIFIC NW IN ASSOCIATION WITH A SHORTWAVE
TROUGH MOVING ONSHORE FROM THE EASTERN PACIFIC IS PLAYING AS THE
KICKER TO THE UPPER LOW THAT HAS BEEN OVER THE NORTHERN ROCKIES
FOR THE LAST COUPLE OF DAYS. WV IMAGERY SHOWS THE SYSTEM MOVING
SLOWLY ENE ACROSS WESTERN NEB AT THE MOMENT. A WEAK WAVE ON THE
BACKSIDE OF THE SYSTEM IS MOVING THRU COLORADO AT THE MOMENT AND
IS HELPING TO FIRE SOME CONVECTION ALONG THE FRONT RANGE. THIS WAVE
MAY HELP TRIGGER STORM DEVELOPMENT OVER SW KS LATER ON AS IT MOVES
EASTWARD. FOR TONIGHT, A DECENT LLJ DEVELOPS WHICH MAY HELP KEEP
ACTIVITY GOING THROUGH THE NIGHT. AT THIS POINT, WILL KEEP THE
GOING FORECAST IDEA OF HIGHER POPS NORTHERN HALF WHERE THE BETTER
INSTABILITY AND SHEAR WILL BE. DECIDED TO KEEP A LOW POP IN FOR THE
EASTERN ZONES ON WEDNESDAY MORNING, BUT OTHERWISE LEFT THE FORECAST
ALONE FOR WEDNESDAY.

ON THURSDAY AFTERNOON, THE ETA IS BRINGING A FRONTAL BOUNDARY SOUTH
THROUGH THE PLAINS AS SURFACE PRESSURES RISE OVER THE NORTHERN
PLAINS IN THE WAKE OF A WEAK SHORTWAVE MOVING EAST IN THE NORTHERN
STREAM. WITH MODERATE INSTABILITY AHEAD OF THE CONVERGENCE ZONE,
COULD NOT RULE OUT CONVECTION, SO INSERTED 20 POP FOR THE EASTERN
HALF FROM 21Z ON.

FOR TEMPS, DID NOT MAKE MUCH CHANGE TO THE GOING GRIDS OTHER THAN
TO RAISE THURSDAYS TEMPS A DEGREE TO TWO AHEAD OF THE FRONT.

DAYS 3-7...

THE MAIN CHALLENGE FOR THIS EXTENDED IS HOW WARM WILL IT GET.  UPPER
HIGH PRESSURE WILL SETTLE OVER THE CENTRAL CONUS AND GRADUALLY
MIGRATE EAST DURING THE DAY 4 THROUGH 6 PERIODS.  WILL HAVE TO WAIT
AND SEE HOW THE SOLAR ENERGY MAXIMIZES DURING THIS TIME FRAME, WHICH
WILL PLAY A SIGNIFICANT ROLE IN WHERE THE HOTTEST SPOTS ARE.  HAVE
ADDED LOW 16 PERCENT POPS IN EAST HALF FOR THURSDAY NIGHT UNTIL
ABOUT MIDNIGHT.  KEPT FRIDAY AFTERNOON 20 POPS GOING IN SOUTHWEST
CWA AS WELL, WITH THE LEE SIDE TROUGH COMING INTO PLAY.  ECMWF AND
GFS HAVE COME CLOSER TOGETHER WITH THE UPPER FLOW PATTERN.  BUT THE
GFS TAKES THE UPPER HIGH EAST OF THE PLAINS BY SUNDAY, BUT HAVE TO
WONDER IF THE HIGH WILL GET DISPLACED THAT QUICKLY. THE CENTURY MARK
COULD EASILY GET BROKE IF SOUTHWEST FLOW AND NEAR FULL SUN COMBINE,
ESPECIALLY IN OUR SOUTHERN COUNTIES NEAR THE OKLAHOMA BORDER AND IN
THE CLIMATOLOGICAL WARM SPOT NEAR HAYS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 70 98 70 99 / 30 20 20 20
GCK 67 97 67 98 / 30 20 20 00
EHA 68 98 66 97 / 20 00 00 00
LBL 69 98 67 98 / 20 20 20 00
HYS 71 98 68 98 / 30 20 20 20
P28 74 101 72 100 / 20 20 20 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

27/12
Hazardous weather outlook, Aug 19, 5:00 AM CDT, 11 hours 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING OVER MUCH OF THE REGION.  THERE IS ALSO A
SMALL POSSIBILITY THIS EVENING THAT STORMS FORMING NORTH OF A
SYRACUSE TO GARDEN CITY TO ST. JOHN LINE WILL PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:22 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Aug 19, 5:51 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton54 min
Aug 19, 6:39 PM CDTSevere Thunderstorm WarningDDCLane51 min
Aug 19, 6:58 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.